Hail, Washington
- When
- May 7, 12:10 PM CST to 12:40 PM CST
- Where
- Washington County, Okawville to 1.02 mi NNE of Nashville
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.430, -89.550
As an MCV moved through southeastern MO, it combined with an old outflow boundary. They were the focusing mechanism for storm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As an MCV moved through southeastern MO, it combined with an old outflow boundary. They were the focusing mechanism for storm development. Severe storms developed over portions of southwestern, south central and west central Illinois. There were a number of reports of very large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 11:44 AM CST, 26 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1244 PM CDT Sun May 7 2023 .SHORT TERM... (Through Late Monday Afternoon) Issued at 320 AM CDT Sun May 7 2023 (Today) Overnight convection has largely stayed north and east of the CWA through 0700 UTC. A veering low-level jet may help turn clusters of storms a bit more southward, in part due to upstream development. That means areas east of the Mississippi River have a chance of seeing some (weak) thunderstorms in the 10-14Z time frame. A period of dry weather is forecast for the remainder of the morning into the very early afternoon. Attention then turns upstream to a MCV already beginning to show itself along the Red River. Nearly all deterministic guidance and CAMs show this helping to initiate convection this afternoon. There are some differences in timing/track of the MCV and subsequent convective evolution, but the most likely scenario is for storms to be focused in parts of southeast Missouri and southwest Illinois from the mid afternoon hours into the early evening. Marginally severe hail would be the main threat in any brief supercells or multicellular clusters. (Tonight - Monday) Another (brief) lull in activity is forecast then through the late evening/early overnight hours. A shortwave trough combined with an increasing low-level jet is forecast to develop convection by late evening over the mid-Missouri Valley. These storms may initially be supercells but are expected to grow upscale into an MCS after midnight tonight. With the low-level jet veering strongly late tonight into early Monday morning, the expectation is for a line of storms to move through much of the bi-state area from north/northwest to south/southeast. Weakening is likely after 0900/1000 UTC or so, as instability wanes nocturnally and outflow tends to outrun the storms a bit. Damaging winds are the main threat with this activity, particularly in parts of northeast Missouri. The orientation of the 0-3km shear vector is likely going to be nearly parallel to the line. Given this and tendency of most of the line to become more outflow dominant, the chances of QLCS tornadoes appears very low at this time. Another potential threat would be for locally heavy rainfall/isolated flash flooding. Given the low-level jet veering more to the west, training may occur on the western flank of the line of storms (best potential in central/east central Missouri). Overnight HREF localized probability-matched mean shows this potential well, with spots of 2-3+" of rain possible. However, given the very dry antecedent conditions, you would need to see these amounts over a 2-3 hour period in any given location to potentially cause flash flooding. Convective evolution as we head into Monday becomes more uncertain, and will depend on the exact evolution of the line of storms Monday morning. The most likely scenario is for decaying convection to move south of the are by late Monday morning, with its outflow serving as the effective frontal boundary. The exact position of this effective outflow/frontal boundary is of course uncertain this far out, but current indications are for it to be in parts of southeast Missouri/southwest Illinois if not a bit further to the south. The synoptic cold front is likely to move through about 6-9 hours later, but how much air mass recovery takes place is highly questionable. Typically, a well-defined MCS has significant ramifications on the next round of convective initiation, with the focus often shifting further south than originally anticipated. We are thinking that may happen again with respect to the focus for possible strong/severe convection Monday afternoon/evening, with the best chances in southeast Missouri and southwest Illinois. While the degree of destabilization is a big question mark, deep-layer shear is likely to be strong (>40 knots) given a midlevel shortwave trough and associated speed maximum moving just to our north. The orientation of the shear vector (westerly) is however nearly parallel to the synoptic cold front, so any supercell structures should be brief in nature with multicellular clusters favored thereafter. Large hail would be the primary threat in any supercells that do form, with damaging winds in any line segments. Regarding temperatures, above-normal readings will continue through Monday. Did cool highs on Monday by 2-4 degrees over most locations due to the expectation of the MCS moving through Monday morning. As alluded to above, a legitimate MCS tends to modify the environment behind it, with temperatures struggling to recover (even with partial clearing). Highs are likely to range from the upper 70s (northeast Missouri and west-central Illinois) to the mid 80s (parts of central/southeast Missouri). Confidence in these highs is medium, with some wiggle room on both the high and low side depending on the precise timing of the MCS late tonight into early Monday and how fast the debris clouds can thin/clear behind the complex. Gosselin .LONG TERM... (Monday Night through Saturday) Issued at 320 AM CDT Sun May 7 2023 Behind the synoptic cold front, look for slightly cooler temperatures (though still slightly above normal day/night) and mostly dry weather. Ensemble guidance and WPC 500-hPa height clusters show a slow-moving closed low moving into the northern Plains mid/late week. Broad southwest flow aloft over our area should lead to temperatures warming back to well-above normal thresholds and a return of chances for showers and thunderstorms. Gosselin && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1243 PM CDT Sun May 7 2023 A lot to deal with over the forecast period. CU field developing across the region, especially over the St. Louis metro area. This is between an MCV approaching from the south southwest and old out flow boundary from this morning's activity slowly sliding to the south and west along the Mississippi River. Some showers and storms are beginning to develop over southeastern MO, so added vicinity thunderstorm for all St. Louis metro TAF sites through 00z Monday. Otherwise, still expecting an MCS will develop over NE/IA/NW MO and slide southeast then south across the forecast area after 07z Monday, ceilings will lower to MVFR with onset of precipitation. Activity should taper off at KUIN by 14z Monday, while rest of TAF sites could see lingering activity through the rest of the forecast period as a cold front possibly stalls out somewhere along and south of I-70 during the day tomorrow. As for winds, they will remain south to southwest through the forecast period. Byrd && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 338 AM CDT Sun May 7 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-081200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 AM CDT Sun May 7 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance for thunderstorms today...primarily across eastern Missouri and western/central Illinois. A few of the storms today could produce large hail and isolated wind gusts to 60 mph. Another round of thunderstorms is likely after midnight tonight. The primary threat from these storms will be wind gusts of 60-70 mph across parts of northeast into central Missouri. Large hail is also possible less likely. The threat for damaging winds and large hail is lower, but still possible across the remainder of the area late tonight as the storms move southeast. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms are possible again on Monday, primarily during the afternoon along and south of the I-70 corridor. Large hail and damaging winds are the primary threats. A few tornadoes are also possible, though less likely. There is a chance for thunderstorms again for Thursday through next Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Carney
The St Louis radar (KLSX), 103 km away, was scanning. The volume nearest the first event began at 18:09 UTC.
10 hail, 1 thunderstorm wind. Local standard time, as filed.
A wide swath of large hail fell across O'Fallon and Shiloh.
Thunderstorm winds blew down several power lines and damaged a bank sign due to wind-driven large hail.
Hail up to golfball size fell between Freeburg and Mascoutah. There were reports of some minor vehicle damage and roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103356, 1103359, 1103360, 1103361, 1103362, 1103363, 1103357, 1103364, 1103365, 1103366, 1103367.